Alert archive / North Carolina / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 155, NWS Blacksburg, VA

July 14, 2000Caswell County, North Carolina; Halifax County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 14, 2000, 10:17 PM EDT for Caswell County, North Carolina; Halifax County, Virginia. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 14, 2000, 10:17 PM EDT (02:17 UTC)
Expired
Jul 14, 2000, 11:00 PM EDT
In force
43 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

Counties Caswell County, NC, Halifax County, VA

What was reported inside it

TimeReportWhereRemark
Jul 14, 10:45 PM EDTHail 1.75Yanceyville, NC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 2.3 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2000-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 716 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2000-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
716 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 150217
SVRRNK
VAC083-150300-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1017 PM EDT FRI JUL 14 2000

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HALIFAX COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 1100 PM EDT.

* AT 1015 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 3 MILES NORTHEAST OF INGRAM...MOVING NORTHEAST
  AT 25 MPH.

SOME LOCATIONS THREATENED THROUGH 1100 PM EDT INCLUDE
  INGRAM...
  HALIFAX...
  NATHALIE...
  CLOVER...

<<CALL TO ACTION>>THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH
YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE
HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY.

.END

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 9:05 PM EDT, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 14, 9:05 PM EDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
905 PM EDT FRI JUL 14 2000

AWIPS SFC AND MSAS DATA INDICATE MOST STABLE LOW LVL AIR OVER
WESTERN SECTIONS OF THE FA...WITH INCRG THETA-E EAST OF PIEDMONT.
00Z SOUNDING QUITE UNSTABLE WITH LITTLE SHEAR BUT SOME DRY AIR AT
MID LVLS. PRECIP H20 <1 INCH...DOWN FROM PAST FEW DAYS.

SVR TS IN CNTRL WV-ERN KY LOSING SOME OF THEIR PUNCH AS THEY MOVE
INTO THIS MORE STABLE AIR. SINCE MOST SVR WX POTENTIAL IS ASSOC WITH
STRONG UPR LVL S/W, CANNOT RULE OUT CHC OF ISOLATED SVR OVER MTNS
TONITE... MAINLY CHC OF DMGNG WINDS...BUT WOULD EXPECT VAST MAJORITY
OF STORMS TO BE BELOW SVR LVLS.  SINCE STORMS SHOULD BE MOVING ALONG
AT A GOOD CLIP...WILL NOT BE OVERLY CONCERNED WITH FLSH FLD
POTENTIAL UNLESS WE SET UP SOME TRAINING. ONE EXCPTN TO THIS IS
TAZEWELL CO WHERE ABUNDANT RAIN OVER LAST COUPLE OF DAYS MAKES THEM
QUITE VULNERABLE.

WILL LEAVE CURRENT ZONEWS AS THEY ARE...

.RNK...
.VA...NONE.
.WV...NONE.
.NC...NONE.

MG

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:07 PM EDTSevere Thunderstorm WarningRNKHenry38 min
Jul 14, 9:12 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville48 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2000Severe Thunderstorm Warnings in Virginia, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.